Alabama, 2010

Damaging Winds in Alabama, August 3, 2010

August 3, 2010 · NWS MOB · 2 events in 1 county or zone

Thunderstorms with winds estimated at 60 mph caused downed trees and power lines and also produced large hail in southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms with winds estimated at 60 mph caused downed trees and power lines and also produced large hail in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 3, 3:25 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 3, 3:25 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
425 PM CDT TUE AUG 3 2010

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...MASSIVE UPPER RIDGE
OVER THE REGION RETROGRADES SLIGHTLY...AND WEAKENS THROUGH THE SHORT
TERM PERIOD. SFC PRES PATTERN CHANGES VERY LITTLE WITH A HIGH
PRESSURE RIDGE EDGING IN FROM THE EAST. HAVE HAD SOME SCATTERED
SHRA/TSRA ACTIVITY TODAY...BUT SO FAR ACTIVITY HAS REMAINED BELOW
STRONG/SEVERE CRITERIA AND COVERAGE IS NOW BEGINNING TO DIMINISH
ACROSS THE AREA. EXPECT SIMILAR CONVECTIVE CONDITIONS OVER THE NEXT
COUPLE OF DAYS AS WELL...WITH SCATTERED SHRA/TSRA EACH DAY. LOOK FOR
THE CONVECTIVE DIURNAL PATTERN TO CONTINUE...WITH COVERAGES GREATEST
OVER THE MARINE AREA AND NEAR THE COAST DURING THE LATE NIGHTS AND
EARLY MORNINGS...THEN GRADUALLY DEVELOPING AND SPREADING INLAND
DURING THE DAYTIME HOURS. SOME OF THE STORMS COULD BECOME STRONG TO
OCCASIONALLY SEVERE EACH DAY...BUT WIDESPREAD OCCURRENCES ARE NOT
EXPECTED.

REGARDING THE HEAT...DANGEROUS CONDITIONS WILL CONTINUE IN THE
AFTERNOON OVER THE NEXT COUPLE OF DAYS...WITH HEAT INDICES IN THE 110
DEGREE RANGE GENERALLY ALONG AND NW OF I-65 ON WEDNESDAY...AND CLOSER
TO 105 TO 110 A LITTLE FARTHER SOUTH TOWARD THE COAST. A EXCESSIVE
HEAT WARNING CONTINUES IN EFFECT THROUGH 6 PM TODAY...AND A HEAT
WARNING IS ALSO NOW ISSUED FOR AREAS GENERALLY ALONG AND WEST OF I-65
FOR WEDNESDAY AFTERNOON...WITH A HEAT ADVISORY FOR LOCATIONS TO THE
SOUTH AND EAST OF I-65. FOR DETAILS OF EXPECTED HEAT INDEX VALUES SEE
THE NPW PRODUCT.

ACTUAL OBSERVED MAXIMUM TEMPS WILL GRADUALLY BE DROPPING SLIGHTLY
THIS WEEK...BUT STILL REMAINING SLIGHTLY ABOVE NORMAL. ON
WEDNESDAY...HIGHS EXPECTED TO BE IN THE MID/UPPER 90S AND IN THE
LOW/MID 90S ON THURSDAY. OVERNIGHT LOWS GENERALLY IN THE MID 70S
AREA WIDE.

12/SHEPHERD

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...NO CHANGES WERE MADE TO LONG
TERM PERIOD FCST. 12/SHEPHERD

&&

.AVIATION (03/18Z & 04/00Z ISSUANCES)...AVIATION CONCERNS WILL DEAL
MAINLY WITH THUNDERSTORM ACTIVITY NOW THROUGH AROUND 02Z. ISOLATED
TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH SUNSET THEN
GRADUALLY DIMINISH IN COVERAGE AND INTENSITY.  WET MICROBURSTS ARE A
HIGH CONCERN TODAY. IN ADDITION ANY...THUNDERSTORMS WILL RESULT IN
LOCALLY HEAVY RAINFALL REDUCING VISIBILITY TO LESS THAN 3SM AT TIMES
ALONG WITH GUSTY WIND. HOWEVER...PREVAILING CONDITIONS WILL REMAIN
VFR.

PREVAILING WIND WILL BE FROM THE SOUTHWEST...SHIFTING WEST TO
NORTHWESTERLY OVERNIGHT AND DIMINISHING TO LESS THAN 5 KNOTS.

/SIRMON

&&

.MARINE...CONVECTION HAS DISSIPATE OFF THE ALABAMA AND NORTHWEST FLORIDA
COAST AND THE SEABREEZE HAS NOW PUSHED MUCH FURTHER INLAND THAN IT
HAS OVER THE LAST FEW DAYS.  ABUNDANT SUNSHINE WILL CONTINUE TO WARM
SURFACE WATERS OVER THE GULF AND AFTER SUNSET CONDITIONS WILL BE
RIPE FOR THE DEVELOPMENT OF THE NOCTURNAL LANDBREEZE.  EXPECT
THUNDERSTORMS TO DEVELOP BY MIDNIGHT AND INCREASE IN COVERAGE
THROUGH SUNRISE.

THE HIGH PRESSURE AND UPPER RIDGE THAT HAS DOMINATED OUR WEATHER
PATTERN OVER THE LAST FEW DAYS WILL WEAKEN SLIGHTLY AND SHIFT A BIT
WESTWARD.  WEAKER FLOW MAY ALLOW THE SEABREEZE TO MOVE INLAND
FURTHER AND FASTER TOMORROW BRINGING AN END TO THE NEAR COASTAL
THUNDERSTORMS BY MIDDAY.

WINDS WILL INCREASE FROM THE SOUTH AFTER SUNRISE...TO BETWEEN 10 AND
15 KNOTS NEAR THE COAST...DIMINISHING BACK TO BETWEEN 5 AND 10 KNOTS
SHORTLY AFTER NOON.

LITTLE CHANGE IN SEA STATE IS EXPECTED. /SIRMON

&&

.FIRE WEATHER...THE MAIN HAZARD WILL CONTINUE TO BE THE HEAT. THERE
IS ALSO A RISK OF DANGEROUS LIGHTNING IN AND NEAR TSTMS. MODERATE TO
DEEP DAYTIME MIXED LAYERS ARE FORECAST THROUGH MID WEEK. AFTERNOON
HUMIDITIES WILL CONTINUE TO BE ABOVE CRITICAL LEVELS. 12/SHEPHERD

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      77  96  78  95 /  40  30  20  30
PENSACOLA   80  96  80  94 /  40  30  20  30
DESTIN      81  93  81  91 /  30  30  20  30
EVERGREEN   76  98  76  97 /  40  30  20  30
WAYNESBORO  76  98  76  98 /  30  30  20  40
CAMDEN      75  99  76  97 /  30  30  20  40
CRESTVIEW   73  98  75  96 /  40  30  20  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...EXCESSIVE HEAT WARNING UNTIL 6 PM TUESDAY FOR THE FOLLOWING
     ZONES: BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
     CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
     MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...AND
     WILCOX.

     EXCESSIVE HEAT WARNING FROM NOON WEDNESDAY TO 6 PM WEDNESDAY FOR
     THE FOLLOWING ZONES: BUTLER...CHOCTAW...CLARKE...CONECUH...
     CRENSHAW...MONROE...WASHINGTON...AND WILCOX.

     HEAT ADVISORY FROM NOON WEDNESDAY TO 6 PM WEDNESDAY FOR THE
     FOLLOWING ZONES: COVINGTON...ESCAMBIA...LOWER BALDWIN...
     LOWER MOBILE...UPPER BALDWIN...AND UPPER MOBILE.

FL...EXCESSIVE HEAT WARNING UNTIL 6 PM TUESDAY FOR THE FOLLOWING
     ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA
     ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA
     ROSA.

     HEAT ADVISORY FROM NOON WEDNESDAY TO 6 PM WEDNESDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

MS...EXCESSIVE HEAT WARNING UNTIL 6 PM TUESDAY FOR THE FOLLOWING
     ZONES: GEORGE...GREENE...PERRY...STONE...AND WAYNE.

     EXCESSIVE HEAT WARNING FROM NOON WEDNESDAY TO 6 PM WEDNESDAY FOR
     THE FOLLOWING ZONES: GEORGE...GREENE...PERRY...STONE...AND
     WAYNE.

GM...NONE.
&&
Hazardous weather outlook, Aug 3, 12:00 PM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
100 PM CDT TUE AUG 3 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-041800-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
435 AM CDT TUE AUG 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...EXCESSIVE HEAT WAVE CONTINUES AT LEAST ONE MORE DAY...

...WET MICROBURST RISK THIS AFTERNOON IS HIGH...

HEAT INDICES ARE CURRENTLY IN THE 109-114 DEGREE RANGE ACROSS MOST
OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST
FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI...ALTHOUGH
THUNDERSTORMS ARE PROVIDING SOME LOCALIZED RELIEF.  NEVERTHELESS THE
RISK OF HEAT RELATED ILLNESS IS ABOUT AS HIGH AS IT EVER GETS! HEAT
KILLS. PLEASE TAKE ALL NECESSARY PRECAUTIONS TO AVOID HEAT
STRESS...AND PERHAPS EVENTUAL HEAT STROKE.

THUNDERSTORMS WILL CONTINUE THIS AFTERNOON...DIMINISHING IN COVERAGE
AND INTENSITY AFTER SUNSET.  ATMOSPHERIC INSTABILITY IS VERY HIGH
TODAY AND WILL LIKELY RESULT IN FEW STRONG TO SEVERE STORMS CAPABLE
OF PRODUCING DAMAGING WIND FROM WET MICROBURSTS. WINDS COULD  GUST
AS HIGH AS 60 MPH IN ASSOCIATION WITH STRONGEST THUNDERSTORMS THIS
AFTERNOON. FREQUENT CLOUD TO GROUND LIGHTING...VERY HEAVY RAINFALL
AND SMALL HAIL WILL ALSO LIKELY ACCOMPANY THESE THUNDERSTORMS AS
THEY MOVE OFF TO THE SOUTHWEST AROUND 10 MPH. AT THE FIRST SOUND OF
THUNDER...GO IN DOORS AND TAKE SHELTER UNTIL THE STORM HAS PASSED!

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT TUESDAY

TOMORROW...WEST OF I-65...AN EXCESSIVE WATCH REMAINS IN
EFFECT FOR SOME COUNTIES AS MAXIMUM AFTERNOON HEAT INDICES MAY RISE
TO GREATER THAN 110 DEGREES. OTHERWISE...MAXIMUM AFTERNOON
TEMPERATURES WILL BEGIN TO MOVE CLOSER TO THEIR CLIMATIC NORMALS IN
THE LOWER 90S BY LATE WEEK AS THE MASSIVE HIGH PRESSURE CAUSING THE
EXCESSIVE HEAT DEVELOPS FURTHER WESTWARD.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
THE PERIOD...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF STRONG WIND
GUSTS...DANGEROUS LIGHTNING...AND HEAVY RAINFALL.

THERE ARE SOME EARLY INDICATIONS THAT THE AFOREMENTIONED HIGH
PRESSURE RIDGE THAT IS CURRENTLY BRINGING US THE EXCESSIVE HEAT WILL
RE-STRENGTHEN ONCE AGAIN OVER THE WEEKEND WHILE IN THE SOUTHERN
PLAINS AND THEN BEGIN MOVING OUR WAY ONCE AGAIN AS A PROGRESSIVE
UPPER AIR TROUGH MOVES OVER THE WEST COAST. IF THIS OCCURS...THE
EXCESSIVE HEAT WOULD RETURN ONCE AGAIN BY TUESDAY AFTERNOON. THE
CONFIDENCE IS LOW AT THIS TIME..BUT THE POSSIBILITY REMAINS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

12/SIRMON

In the hours before

Local storm report, Aug 3, 3:36 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
436 PM CDT TUE AUG 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     LIGHTNING        GULF SHORES             30.25N 87.70W
08/03/2010                   BALDWIN            AL   LAW ENFORCEMENT

            FOUR PEOPLE STRUCK ON THE BEACH. NO FATALITIES...2 WERE
            HOSPITALIZED WITH MINOR INJURIES.

&&

JC
Special weather statement, Aug 3, 3:50 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
450 PM CDT TUE AUG 3 2010

MSZ076-032215-
GREENE-
450 PM CDT TUE AUG 3 2010

...A STRONG THUNDERSTORM WILL AFFECT GREENE COUNTY...

AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AVERA...MOVING SOUTHEAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
AVERA THROUGH 515 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

COHEN
Special weather statement, Aug 3, 4:00 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
500 PM CDT TUE AUG 3 2010

ALZ053-032230-
CLARKE-
INCLUDING THE CITIES OF...GROVE HILL...
500 PM CDT TUE AUG 3 2010

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLARKE COUNTY...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF CHILTON...MOVING SOUTHWEST AT 10
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WINN THROUGH 530 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

COHEN
Special weather statement, Aug 3, 4:53 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
553 PM CDT TUE AUG 3 2010

MSZ067-032315-
WAYNE-
553 PM CDT TUE AUG 3 2010

...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY...

AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF MULBERRY...MOVING SOUTHEAST AT 10
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SMITHTOWN THROUGH 615 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

COHEN

The radar

The Mobile radar (KMOB), 108 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 3, 5:08 PM CST to 5:10 PM CST
Where
Washington County, Frankville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.650, -88.150

Winds estimated at 60 mph downed several trees.

Thunderstorm Wind, Washington

When
August 3, 6:13 PM CST to 6:15 PM CST
Where
Washington County, 5 mi ENE of Vinegar Bend
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
31.298, -88.272

Scattered tree limbs down and one tree down due to thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257849, 259293.